Illinois, 2003Damaging Wind in Illinois, May 6, 2003
May 6, 2003 · NWS LSX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $400,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 6, 12:00 PM CST, 7 hours 25 minutes earlier.
Area forecast discussion, May 6, 12:00 PM CST, 7 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
100 PM CDT TUE MAY 6 2003
MOISTURE AT 850 WAS BEGINNING TO ADVECT NEWD ACROSS THE LOWER MS
VALLEY THIS MORNING. ETA SIMILAR WITH MONS RUN WITH 100 KT H3 JET
ACROSS THE TX PANHANDLE BY MIDNIGHT WITH 2ND JET VICINITY OF LM
PROVIDING JET COUPLING. SIGNIFICANT DIVERGENCE FORECAST ACROSS IL
AND AR. MSAS AT NOON INDICATED SURFACE MOISTURE CONVERGENCE ACROSS
CENTRAL MO AT NOON WITH MOST UNSTABLE AIR ACROSS THE ERN OZARKS.
HIGH MOISTURE FORECAST BY NGM, ETA AND GFS WITH ALL 3 FORECASTING
KS IN THE MID 30S TO LOW 40S ACROSS PTNS OF THE AREA THIS EVE.
THE GFS IS MORE AGGRESSIVE WITH THE PARAMETER. FLASH FLOOD GUIDANCE
HAS 1.0 TO 1.5 INCHES ACROSS MOST OF THE CWA. LOCALLY HEAVY RAIN
ARE LIKELY TO EXCEED THESE VALUES AND WILL ISSUE A FLOOD WATCH FOR
ENTIRE CWA FOR TONIGHT.
SERIOUS OF SHORT WAVES WILL AFFECT THE AREA LATER IN THE WEEK. ETA
FORECASTS H5 80 M HEIGHT FALL CENTER OVER NM THU MORNING WITH 120 M
HFC DIGGING INTO NRN CA. THE GFS IS VERY SIMILAR. LEAD SYSTEM IS
FORECAST TO DIG INTO NW MO/SW IA BY THU MIDN BY BOTH ETA AND GFS.
STRONG SHORT WAVE IS FORECAST TO MOVE OUT OF THE CENTRAL ROCKIES SAT
MORNING AND PLOW INTO THE GREAT LAKES REGION BY SUN MORNING. GFS IS
FORECASTING A 180 M HFC NR MKE BY 12Z SUN.
IN THE EXTENDED PERIOD, THE GFS AND ECMWF BOTH FORECAST STRONG H5
SHORT WAVES ROTATING INTO THE CENTRAL PLAINS WITH THE GFS CLOSING
OFF THE LOW OVR THE HIGH PLAINS OF CO. AS A RESULT, GFS IS SLOWER
WITH SYSTEM THAN ECMWF BY SUN. THE ECMWF IS VERY SIMILAR IN
FORECASTING A DEEP SURFACE LOW NR LS BY SUN MORNING. THINGS QUIET
EARLY NEXT WEEK WITH THE GFS SHIFTING THE STRONG SHORT WAVES FURTHER
N.
.STL...FLOOD WATCH FOR THE ENTIRE CWA FOR TONIGHT
Hazardous weather outlook, May 6, 11:15 AM CST, 8 hours 10 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-071200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1215 PM CDT TUE MAY 6 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
AN OUTBREAK OF SEVERE WEATHER IS POSSIBLE OVER PARTS OF MISSOURI AND
ILLINOIS THIS AFTERNOON AND EVENING. THERE IS A MODERATE RISK OF
SEVERE THUNDERSTORMS SOUTH OF A PARIS TO BOWLING GREEN MISSOURI TO
LITCHFIELD ILLINOIS LINE. SOME CITIES INCLUDED IN THE MODERATE RISK
AREA ARE COLUMBIA...JEFFERSON CITY...ST LOUIS...FARMINGTON...
BELLEVILLE AND CENTRALIA. THERE IS ALSO A SLIGHT RISK OF
SEVERE THUNDERSTORMS THAT COVERS THE REST OF THE AREA OVER WEST
CENTRAL ILLINOIS AND NORTHEAST MISSOURI.
LOW PRESSURE OVER OKLAHOMA WILL MOVE NORTHEAST ALONG A FRONTAL
BOUNDARY OVER SOUTHERN MISSOURI THROUGH TONIGHT. THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THIS FRONT AND MOVE INTO THE AREA THIS
AFTERNOON AND THIS EVENING. SOME OF THESE STORMS ARE EXPECTED TO BE
SEVERE GIVEN THE STRONG ATMOSPHERIC WINDS AND VERY UNSTABLE
CONDITIONS OVER THE REGION. THESE STORMS WILL BE CAPABLE OF
PRODUCING ISOLATED TORNADOES...DAMAGING WINDS AND LARGE HAIL UP TO
THE SIZE OF BASEBALLS. HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE
STORMS LATER THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE RISK OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE ON
WEDNESDAY...GENERALLY SOUTH OF INTERSTATE 70. THERE IS A RISK OF
SEVERE THUNDERSTORMS OVER THE ENTIRE AREA ON THURSDAY. A SERIES OF
STORM SYSTEMS WIL MOVE ALONG A STALLED FRONTAL SYSTEM LOCATED OVER
SOUTHERN MISSOURI AND ILLINOIS.
STRONG THUNDERSTORMS ARE ALSO POSSIBLE ON SATURDAY AND SUNDAY AS YET
ANOTHER STORM SYSTEM MOVES THROUGH THE MIDWEST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)
BRITT
In the hours before
Local storm report, May 6, 6:59 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
759 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0747 PM MAPAVILLE MO 1.00 INCH HAIL
05/06/03 JEFFERSON REPORTED BY HAM RADIO.Local storm report, May 6, 7:06 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
806 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0805 PM 4NW STE. GENEVIEVE MO 60 MPH WIND GUST
05/06/03 STE GENEVIEVE ALSO 3/4 INCH HAIL.
REPORTED BY SPOTTER.Local storm report, May 6, 7:08 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
808 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0801 PM 2E FESTUS MO 1.75 INCH HAIL
05/06/03 JEFFERSON REPORTED IN CRYSTAL CITY
BY HAM RADIO.Local storm report, May 6, 7:12 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
812 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0805 PM BARNHART MO 1.00 INCH HAIL
05/06/03 JEFFERSON REPORTED BY HAM RADIO.
0805 PM WEINGARTEN MO 0.75 INCH HAIL
05/06/03 STE GENEVIEVE REPORTED BY HAM RADIO.Local storm report, May 6, 7:20 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
820 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0805 PM BONNE TERRE MO WIND DAMAGE
05/06/03 ST FRANCOIS NUMEROUS TREES AND POWER
LINES...SOME ON TOP OF
CARS WITH PEOPLE TRAPPED.
REPORTED BY HAM RADIO.
TIME ESTIMATED.
0817 PM RUMA IL 0.88 INCH HAIL
05/06/03 RANDOLPH REPORTED BY PUBLIC.Local storm report, May 6, 7:21 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
821 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM DE SOTO MO WIND DAMAGE
05/06/03 JEFFERSON EXTENSIVE TREE AND POWER
LINE DAMAGE. CITY IS
WITHOUT POWER. REPORTED
BY HAM RADIO.Thunderstorm Wind, Monroe
- When
- May 6, 7:25 PM CST
- Where
- Monroe County, Ames
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $400,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.150, -90.050
Thunderstorm wind gusts destroyed 2 large livestock buildings at a dairy farm near Ames. Damage was estimated at $300,000 to $500,000.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, May 6, 20032 deaths · 33 injured · $16 million · F4 · 7 events
- Tornadoes and Hail in Missouri, May 6, 20032 injured · $12 million · F3 · 12 events
- Tornadoes and Flash Flooding in Mississippi, May 6 to 7, 20038 injured · $3.4 million · F2 · 14 events
- Tornado in Georgia, May 6, 200312 injured · $200,000 · F2 · 1 event
- Tornadoes in Texas, May 6 to 7, 20035 injured · $390,000 · F2 · 4 events
- Tornadoes and Hail in Kentucky, May 6, 2003$752,000 · F2 · 20 events
- Tornado in Illinois, May 6, 20031 injured · $300,000 · F2 · 1 event
- Flash Flooding in Missouri, May 6, 20031 death · 3 events
- Flash Flood in Tennessee, May 6, 2003$23 million · 1 event
- Flash Flood in Tennessee, May 6, 2003$17 million · 1 event
- Flash Flood in Tennessee, May 6, 2003$14 million · 1 event
- Flash Flood in Tennessee, May 6, 2003$11 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358573.